Arizona, 2004

Hail in Arizona, August 17, 2004

August 17, 2004 · NWS PSR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 17, 2:40 PM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 17, 2:40 PM MST, 4 hours 13 minutes before
AZZ020>028-CAZ030>033-180545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
240 PM MST TUE AUG 17 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LOW PRESSURE AREA WILL CONTINUE MOVING SLOWLY THROUGH NORTHERN AND
EASTERN ARIZONA TODAY...AS WEAK HIGH PRESSURE REMAINS OFF THE BAJA
COAST. A NEW UPPER LEVEL SYSTEM IS EXPECTED TO FORM OVER CALIFORNIA
BY WEDNESDAY...WHICH WILL MEAN A SLOWER DRYING TREND FOR
SOUTH-CENTRAL ARIZONA. HIGH PRESSURE AND MOSTLY SUNNY DAYS ARE STILL
EXPECTED ACROSS SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA DURING
THE WEEKEND AND INTO NEXT WEEK.

&&

.DISCUSSION...
UPR LEVEL JET HAS NOW MOVED INTO SRN CALIFORNIA...AND THE STRONGER
DIFFLUENCE COUPLED WITH A VERY MOIST ENVIRONMENT HAS FUELED STORMS
ACROSS MUCH OF NRN/SERN AZ...AND ISOLD OVER THE SRN CALIF MTNS.
SOUNDINGS SIMILAR TO YESTERDAY...BUT WESTERLY FLOW WILL LIKELY STEER
MOST TSTMS EAST...WITH NEW TSTMS PROPAGATING TO THE SOUTHEAST INTO
EASTERN MARICOPA AND MUCH OF SOUTHERN GILA COUNTY. VERY HIGH VILS
ALREADY REPORTED WITH SOME  YAVAPAI TSTMS. INTERESTING TO SEE LOW
LVL DEW POINTS REMAINING IN THE 60S AT MID DAY. WILL LIKELY SEE SOME
CONVECTION TONIGHT...BUT NEW STORM DVLPMENT LIKELY ALONG OUTFLOW
BOUNDARIES. AT LEAST THE 18Z PHOENIX SOUNDING REMAINS VERY VERY
MOIST WITH MODERATE CAPES AND UPPER LEVEL WINDS BEGINNING TO BACK
AROUND A BIT. WILL CONTINUE BETTER THREAT OF GUSTY WINDS AND BLOWING
DUST ON THE DESERTS. PRECIP CHANCES TWEAKED UP FOR THIS EVENING FOR
PHOENIX AREA...AND WILL RETAIN AREAS OF BLOWING DUST.

MODELS ARE A BIT SLOWER WITH DRYING TRENDS FOR CENTRAL AND EASTERN
ZONES ON WEDNESDAY.  WITH A SHARPENING TROUGH AT 300MB...AND GOOD
LOW LVL RH...WE WILL INCREASE THE CHANCES WEDNESDAY...AND LEAVE THE
WESTERN AREAS THE SAME AS PREVIOUS GRIDS INDICATED. TEMPERATURES
TOMORROW WILL BE SIMILAR TO TODAYS IN THE GLOBE-MIAMI AREA...AND BUT
THE WARMUP UP WILL BE ON THURSDAY.

BY THE WEEKEND...A NEW LOW FORMS WELL OFF THE CALIF COAST...WITH A
STRONG RIDGE FROM NRN MEXICO...ACROSS AZ INTO NEVADA. THE LOW CLOSES
OFF WEST OF SAN DIEGO BY LATE SUNDAY...BUT KEEPS US IN A RELATIVELY
DRY PATTERN. TEMP WISE...WE CANNOT ARGUE WITH THE FORECAST MAX TEMPS
RIGHT AROUND NORMAL FOR MID AUGUST.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

SIPPLE
Hazardous weather outlook, Aug 17, 10:17 AM MST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1017 AM MST TUE AUG 17 2004

AZZ021>024-026>028-180700-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHERN GILA/TONTO NF FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
1017 AM MST TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OVER
THE HIGHER ELEVATIONS OF SOUTH CENTRAL ARIZONA. SUFFICIENT MOISTURE
AND STRONG HEATING WILL FUEL THESE STORMS. DAMAGING WIND AND LARGE
HAIL ARE THE MAIN THREATS LATE THIS AFTERNOON AND EARLY EVENING.
STORMS WILL LIKELY FORM FIRST IN THE HIGHER TERRAIN...AND THEN
ISOLATED STORMS WILL PROPAGATE TOWARD THE LOWER ELEVATIONS DURING THE
EARLY EVENING.

EVEN THOUGH RECENT RAINS HAVE SETTLED THE DUST IN SOME AREAS...GUSTY
WINDS MAY STILL BE STRONG ENOUGH TO REDUCE THE VISIBILITY AT TIMES
ACROSS A FEW AREAS OF THE LOWER DESERTS LATE THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
POSSIBLE WATCHES OR WARNINGS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AZZ020-025-CAZ030>033-180700-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
1017 AM MST TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA AND THE
LOWER COLORADO RIVER VALLEY.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SIPPLE

In the hours before

Local storm report, Aug 17, 1:15 PM MST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
115 PM MST TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             PHOENIX                 33.54N 112.07W
08/16/2004  0.75 INCH        MARICOPA           AZ   AMATEUR RADIO

            7TH ST AND CAMELBACK

&&

MB

The radar

The Phoenix radar (KIWA), 46 km away, was scanning. The volume nearest the first event began at 01:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pinal

When
August 17, 6:53 PM MST
Where
Pinal County, Casa Grande
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.883, -111.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415577.